Jay Jin, MD, PhD, Mayo Clinic, shared the results from his team's case series surrounding unexpected bradycardia effect from epinephrine administration.
At the AAAAI 2017 meeting in Atlanta, Georgia, Jay Jin, MD, PhD, Mayo Clinic, shared the results from his team's case series surrounding unexpected bradycardia effect from epinephrine administration.
His team was referred two patients in a short span of time who had unusual reactions when they received epinephrine while they were undergoing emergency treatment for anaphylaxis. In reviewing their cases, it seemed pretty clear that they developed bradycardia, or slowing of the heart rate shortly after receiving the medication. This had been shown to happen in certain circumstances, but it was the first time he had seen it, so he thought it was important to share his findings and make sure the allergists were aware that this is a potential side effect of epinephrine and might think about some of the reasons why these patients developed this reaction. "Just based on the three patients I reported on, it's hard to make any firm or definitive conclusions, but it's just something that can happen - something patients and providers should be aware of. Obviously epinephrine is an important mediciation; it's a life saving medicine and needs to be used in any circumstance for severe allergic reaction, but everyone should have in mind that it doesn't always go as smoothly as you think," said Jin.
Jin explained that bradycardia could happen in children as well, but the factor they identified in their case series' patients was that they were on another medication - a beta blocker. Some beta blockers are specific in how they work, but others are non-selective. Jin pointed out that these three patients happened to be on non-selective beta blockers, which they think - in looking through some of the past reports - was a siginificant risk factor for why these patients experienced this unusual reaction to epinephrine. Jin and his team did speak with the patients about their concern that they may be additional risk for them if they continue to stay on a non-selective beta blocker. The team suggested the patients speak with their primary physicians about the use of the beta blockers to see if that was the most appropriate medication or whether they could change it up.
However, since this is a rare case, Jin doesn't believe his report will lead to any changes in guidelines, prescribing habits, or indications.